Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 4, NWS Honolulu, HI

March 25, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 25, 2016, 2:38 PM HST for Hawaii County, Hawaii. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2016, 2:38 PM HST (00:38 UTC)
Expired
Mar 26, 2016, 2:30 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 26 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 3:11 PM HSTFLASH FLOOD9 Nnw Hilo, HIHIGHWAY 19 WAS CLOSED BETWEEN MILE MARKERS 9 AND 10 DUE TO FLOODING. WATER LEVELS WERE REPORTED TO BE AS DEEP AS 5 FEET. SEVERAL VEHICLES WERE STRANDED.
Mar 25, 10:01 PM HSTFLASH FLOOD7 Ssw Kamuela, HICIVIL DEFENSE REPORTED FLOODING ON ROAD ALONG HIGHWAY 190 MILE MARKER 6 TO 8. BARRICADES HAVE BEEN PLACED AROUND FLOOD WATERS.
Mar 25, 10:01 PM HSTFLASH FLOOD9 Nnw Kawaihae, HICIVIL DEFENSE REPORTS FLOODING OVER ROAD ON HIGHWAY 270 MILE MARKER 12.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 0.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2016-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2016-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

316 
WGHW50 PHFO 260038
FFWHFO
HIC001-260330-
/O.NEW.PHFO.FF.W.0004.160326T0038Z-160326T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
238 PM HST FRI MAR 25 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 530 PM HST

* AT 231 PM HST...RADAR SHOWED PERISTENT HEAVY RAIN BETWEEN HILO AND
  HAKALAU. SIGNIFICANT FLASH FLOODING IS LIKELY OCCURRING WITHIN
  STREAMS AND ON ROADS BETWEEN THESE LOCATIONS. HEAVY RAIN IS ALSO
  OCCURRING NEAR WAIMEA...AND OVER THE MAMALAHOA HIGHWAY BETWEEN
  KALAOA AND THE WAIKOLOA JUNCTION. RAINFALL WILL CONTINUE TO
  DEVELOP WITHIN THE WARNING AREA THROUGH THE AFTERNOON.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  HILO...HONOMU...HONOKAA...WAIKOLOA...LAUPAHOEHOE AND PAAUILO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 530 PM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED ADVISORY THAT
WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF HAWAII IN HAWAII COUNTY.

LAT...LON 1972 15507 1957 15597 1966 15604 1975 15606
      1985 15597 1986 15592 2001 15582 2013 15590
      2025 15590 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1974 15510

$$

KODAMA
7 follow-up statements
863 
WGHW70 PHFO 260118
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
318 PM HST FRI MAR 25 2016

HIC001-260330-
/O.CON.PHFO.FF.W.0004.000000T0000Z-160326T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
318 PM HST FRI MAR 25 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...

AT 311 PM HST...THE HAWAII COUNTY POLICE DEPARTMENT REPORTED
SIGNIFICANT FLOODING AT PAPAIKOU NEAR MILE MARKERS 9 AND 10 ON
HIGHWAY 19 AND THAT THEY WILL BE CLOSING HIGHWAY. HEAVY RAINFALL HAS
MOVED OFFSHORE BUT SIGNIFICANT RUNOFF WILL CONTINUE FOR SEVERAL
HOURS BETWEEN HILO AND HONOMU.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HILO...HONOMU...HONOKAA...WAIKOLOA...LAUPAHOEHOE...WAIMEA AND
PAAUILO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 530 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1972 15507 1957 15597 1966 15604 1975 15606
      1985 15597 1986 15592 2001 15582 2013 15590
      2025 15590 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1974 15510

$$

KODAMA
826 
WGHW50 PHFO 260330
FFWHFO
HIC001-260630-
/O.EXT.PHFO.FF.W.0004.000000T0000Z-160326T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
530 PM HST FRI MAR 25 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 830 PM HST

* AT 521 PM HST...AREAS OF HEAVY RAINFALL ALONG THE NORTH HILO AND
  HAMAKUA COAST HAVE DISSIPATED. HOWEVER...HEAVY RAINFALL CONTINUES
  ALONG PORTIONS OF THE NORTH KONA AND SOUTH KOHALA DISTRICTS WITH
  THE STRONGEST CELLS OVER THE MAMALAHOA HIGHWAY BETWEEN WAIMEA AND
  KALAOA. RAINFALL IS EXPECTED TO CONTINUE OVER THE NEXT SEVERAL
  HOURS.

* LOCATIONS IN THE WARNING INCLUDE ALL AREAS ON THE BIG ISLAND NORTH
  OF A LINE FROM HILO TO KEAUHOU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 830 PM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED ADVISORY THAT
WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF HAWAII IN HAWAII COUNTY.

LAT...LON 1972 15507 1957 15597 1966 15604 1975 15606
      1985 15597 1986 15592 2001 15582 2013 15590
      2025 15590 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1974 15510

$$

KODAMA
703 
WGHW70 PHFO 260528
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
728 PM HST FRI MAR 25 2016

HIC001-260630-
/O.CON.PHFO.FF.W.0004.000000T0000Z-160326T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
728 PM HST FRI MAR 25 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...

AT 725 PM HST...RADAR CONTINUED TO INDICATE HEAVY RAIN FALLING
ACROSS NORTH KONA...AS WELL AS THE NORTH AND SOUTH KOHALA
DISTRICTS...WITH RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR IN
AREAS. IN ADDITION...PONDING OF WATER HAS BEEN REPORTED ON HIGHWAY
190 BETWEEN MILE MARKER 6 AND 8. RAINFALL IS EXPECTED TO CONTINUE
FOR THE NEXT COUPLE OF HOURS...AND THE FLASH FLOOD WARNING MAY
EVENTUALLY NEED TO BE EXTENDED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HILO...KAILUA-KONA...KAPAAU...HONOKAA...HONOMU...KAMUELA...PUUANAHULU
AND POHAKULOA CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 830 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1972 15507 1957 15597 1966 15604 1975 15606
      1985 15597 1986 15592 2001 15582 2013 15590
      2025 15590 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1974 15510

$$

JELSEMA
826 
WGHW50 PHFO 260615
FFWHFO
HIC001-260930-
/O.EXT.PHFO.FF.W.0004.000000T0000Z-160326T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
815 PM HST FRI MAR 25 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 1130 PM HST

* AT 815 PM HST...RADAR INDICATED VERY HEAVY RAINFALL JUST OFFSHORE
  THE NORTH KONA...AND NORTH AND SOUTH KOHALA DISTRICTS...WITH
  RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. THIS RAINFALL MOVING
  INTO ALREADY SATURATED GROUNDS WILL LIKELY RESULT IN ADDITIONAL
  FLOODING WITHIN THE WARNING AREA. THE RAINFALL IS EXPECTED TO
  CONTINUE...HEAVY AT TIMES...FOR ANOTHER COUPLE HOURS BEFORE
  TAPERING OFF.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  HILO...KAILUA-KONA...KAPAAU...HONOKAA...HONOMU...KAMUELA...
  PUUANAHULU AND POHAKULOA CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1130 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1972 15507 1957 15597 1966 15604 1975 15606
      1985 15597 1986 15592 2001 15582 2013 15590
      2025 15590 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1974 15510

$$

JELSEMA
086 
WGHW70 PHFO 260832
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1032 PM HST FRI MAR 25 2016

HIC001-260930-
/O.CON.PHFO.FF.W.0004.000000T0000Z-160326T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
1032 PM HST FRI MAR 25 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM HST FRIDAY
FOR THE ISLAND OF HAWAII IN HAWAII COUNTY...

AT 1024 PM HST...RADAR INDICATED VERY HEAVY RAINFALL OVER THE NORTH
KONA...AND NORTH AND SOUTH KOHALA DISTRICTS...WITH RAINFALL RATES OF
1 TO 2 INCHES PER HOUR. THIS RAINFALL FALLING OVER ALREADY SATURATED
GROUNDS WILL LIKELY RESULT IN ADDITIONAL FLOODING WITHIN THE WARNING
AREA. EMERGENCY MANAGEMENT REPORTED FLOODING ALONG HIGHWAY 270 AND
HIGHWAY 190 IN THE KOHALA AREA.

THE RAINFALL IS EXPECTED TO CONTINUE...HEAVY AT TIMES...FOR ANOTHER
COUPLE HOURS BEFORE TAPERING OFF.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HILO...KAILUA-KONA...KAPAAU...HONOKAA...HONOMU...KAMUELA...PUUANAHULU
AND POHAKULOA CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1130 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1972 15507 1957 15597 1966 15604 1975 15606
      1985 15597 1986 15592 2001 15582 2013 15590
      2025 15590 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1974 15510

$$

FOSTER
781 
WGHW50 PHFO 260921
FFWHFO
HIC001-261230-
/O.EXT.PHFO.FF.W.0004.000000T0000Z-160326T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1121 PM HST FRI MAR 25 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 230 AM HST
    
* AT 1117 PM HST...RADAR AND GAGES CONTINUE TO REPORT HEAVY SHOWERS
  AND THUNDERSTORMS MOVING ACROSS THE NORTH KONA AND BOTH KOHALA
  DISTRICTS. THIS RAINFALL FALLING OVER ALREADY SATURATED GROUNDS
  WILL LIKELY RESULT IN ADDITIONAL FLOODING WITHIN THE WARNING AREA.
  EMERGENCY MANAGEMENT HAVE REPORTED FLOODING ALONG HIGHWAY 270 AND
  HIGHWAY 190 IN THE KOHALA AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  HILO...KAILUA-KONA...KAPAAU...HONOKAA...HONOMU...KAMUELA...
  PUUANAHULU AND POHAKULOA CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 AM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 1972 15507 1957 15597 1966 15604 1975 15606
      1985 15597 1986 15592 2001 15582 2013 15590
      2025 15590 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1974 15510

$$

FOSTER
571 
WGHW70 PHFO 261223
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
223 AM HST SAT MAR 26 2016

HIC001-261233-
/O.EXP.PHFO.FF.W.0004.000000T0000Z-160326T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
223 AM HST SAT MAR 26 2016

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
WILL EXPIRE AT 230 AM HST...

WEATHER RADAR SHOWED HEAVY RAIN HAS ENDED.

LAT...LON 1972 15507 1957 15597 1966 15604 1975 15606
      1985 15597 1986 15592 2001 15582 2013 15590
      2025 15590 2027 15587 2025 15577 2012 15559
      2011 15546 2001 15526 1985 15509 1974 15510

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 25, 10:01 AM HST, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 25, 10:01 AM HST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1001 AM HST FRI MAR 25 2016

.SYNOPSIS...
A DEEP LAYERED TROUGH OF LOW PRESSURE WILL TRACK EASTWARD ACROSS
THE ISLAND CHAIN TODAY THROUGH SATURDAY. AN UNSTABLE AIRMASS WILL
ACCOMPANY THE TROUGH...BRINGING UNSETTLED WEATHER ALONG WITH THE
POTENTIAL FOR HEAVY RAINFALL AND THUNDERSTORMS. A DRIER AIRMASS
WILL MOVE BACK OVER THE ISLANDS SATURDAY NIGHT THROUGH SUNDAY
NIGHT. A WEAKENING COLD FRONT WILL APPROACH FROM THE NORTHWEST ON
MONDAY AND SLOWLY PUSH SOUTHEASTWARD THROUGH THE STATE MONDAY
NIGHT THROUGH TUESDAY NIGHT. WEAK HIGH PRESSURE WILL BUILD OVER
THE ISLANDS DURING THE MIDDLE OF NEXT WEEK...WITH A STRONGER AREA
OF HIGH PRESSURE EXPECTED TO BUILD NORTH OF THE STATE LATE NEXT
WEEK...FINALLY ALLOWING THE TRADE WINDS TO RETURN.

&&

.DISCUSSION...
CURRENTLY AT THE SURFACE...A TROUGH OF LOW PRESSURE STRETCHES FROM
SOUTHWEST TO NORTHEAST FROM 20N162W TO 30N154W...PLACING THE
FEATURE AROUND 100 MILES WEST OF KAUAI. MEANWHILE...A 1029 MB HIGH
PRESSURE AREA IS CENTERED NEAR 35N136W...WITH RIDGING EXTENDING
SOUTHWESTWARD INTO THE BIG ISLAND. ALOFT...A STRONG UPPER LEVEL
TROUGH IS EVIDENT IN WATER VAPOR IMAGERY ROUGHLY 150 MILES TO THE
WEST OF KAUAI. SATELLITE IMAGERY SHOWS AN ABUNDANCE OF DEEP LAYER
MOISTURE ACROSS THE CENTRAL AND WESTERN ISLANDS...WITH MOSTLY
CLOUDY OR CLOUDY SKIES IN PLACE HERE. ACROSS THE BIG
ISLAND...CLEAR TO PARTLY CLOUDY SKIES ARE SEEN IN LEEWARD
AREAS...WITH PARTLY TO MOSTLY CLOUDY SKIES IN WINDWARD LOCALES.
RADAR IMAGERY SHOWS WIDESPREAD SHOWERS AND THUNDERSTORMS AFFECTING
KAUAI...WITH THE ACTIVITY ENCROACHING ON OAHU. MAIN SHORT TERM
CONCERNS FOR TODAY REVOLVE AROUND THE POTENTIAL FOR FLOODING AND
SEVERE WEATHER.

TODAY...
THE SURFACE TROUGH OF LOW PRESSURE WILL REMAIN NEARLY STATIONARY
JUST TO THE WEST OF KAUAI...WHILE THE UPPER LEVEL TROUGH PIVOTS
EASTWARD AND CLOSE TO OAHU BY THIS EVENING. MIMIC TOTAL
PRECIPITABLE WATER /PW/ SATELLITE IMAGERY SHOWS A LARGE AREA OF
1.5 TO 2.0 INCH VALUES OVER KAUAI AND TO THE SOUTH OF OAHU AND THE
MAUI COUNTY ISLANDS. WITH THE DEEP LAYER MOISTURE IN
PLACE...STRONG FORCING FOR ASCENT AND COLD MID-LEVEL TEMPERATURES
ASSOCIATED WITH THE DEEP UPPER LEVEL TROUGH...WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE EXPECTED ACROSS KAUAI AND OAHU THROUGH THE
REMAINDER OF THE DAY. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR NIIHAU...KAUAI AND OAHU THROUGH TONIGHT. THE WATCH MAY
NEED TO BE EXPANDED TO INCLUDE MAUI COUNTY LATER TODAY. AT THIS
POINT THE BIG ISLAND APPEARS TO BE DISPLACED FAR ENOUGH EAST FROM
THE DEEPEST MOISTURE AND BEST FORCING SUCH THAT ANY FLOODING WHICH
MAY OCCUR SHOULD BE LOCALIZED. AS FOR SEVERE WEATHER
POTENTIAL...THE BIG QUESTION MARK REMAINS THE DEGREE OF
DESTABILIZATION THAT WILL OCCUR THIS AFTERNOON GIVEN THE CLOUD
COVER CURRENTLY IN PLACE. GIVEN THE COLD MID-LEVEL TEMPERATURES OF
BETWEEN -12 AND -14C AT 500 MILLIBARS AND DEEP LAYER 0-6 KM BULK
SHEAR VALUES OF 25 TO 30 KNOTS...WE CERTAINLY CAN/T RULE OUT A FEW
STRONG TO SEVERE STORMS...WITH THE MAIN HAZARDS FROM THE STRONGEST
STORMS IF THEY MANAGE TO DEVELOP BEING LARGE HAIL AND/OR DAMAGING
WINDS. BASED ON CURRENT SATELLITE AND RADAR TRENDS...IT APPEARS
THAT THE AREA HAVING THE HIGHEST POTENTIAL...ALBEIT LOW...TO SEE
SEVERE WEATHER THIS AFTERNOON WOULD BE ACROSS MAUI COUNTY.

TONIGHT AND SATURDAY...
THE SURFACE TROUGH TO THE WEST OF KAUAI WILL SLOWLY WEAKEN AS THE
UPPER LEVEL TROUGH SHIFTS EASTWARD THROUGH THE CENTRAL ISLANDS
TONIGHT AND THROUGH THE BIG ISLAND ON SATURDAY. WITH THE DEEP
MOISTURE AND STRONG FORCING FOR ASCENT REMAINING IN PLACE
TONIGHT...WE EXPECT THE COVERAGE OF SHOWERS AND THUNDERSTORMS TO
REMAIN HIGH. THERE SHOULD BE SOME DECREASE IN DEEP LAYER MOISTURE
ON SATURDAY AS THE UPPER LEVEL TROUGH SHIFTS FURTHER EAST...BUT
THE LINGERING INSTABILITY SHOULD STILL RESULT IN GOOD COVERAGE OF
SHOWERS IN MOST AREAS...PARTICULARLY ACROSS MAUI AND THE BIG
ISLAND WHERE THUNDERSTORMS WILL REMAIN POSSIBLE. THERE ALSO COULD
BE SOME SNOW SHOWERS ON THE BIG ISLAND SUMMITS ABOVE 12 KFT AS
THE UPPER LEVEL TROUGH MOVES THROUGH. THE DEEPEST MOISTURE APPEARS
TO PASS BY TO THE NORTH OF THE BIG ISLAND...SO WE ARE NOT
ANTICIPATING A NEED FOR A WINTER WEATHER ADVISORY AT THIS TIME.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...
WEAK SURFACE TROUGHING WILL REMAIN OVER THE ISLAND CHAIN THROUGH
THE PERIOD...WITH OVERNIGHT LAND BREEZES AND DAYTIME SEA BREEZES
EXPECTED. AN INCREASE IN SOUTHWESTERLY WINDS IS EXPECTED LATE
SUNDAY NIGHT AS A COLD FRONT BEGINS TO APPROACH FROM THE WEST. THE
DEEPEST MOISTURE WILL HAVE SHIFTED NORTHEAST AND AWAY FROM THE
STATE BY SATURDAY EVENING...WITH THE MID-LEVEL TEMPERATURES
REBOUNDING OR WARMING CLOSER TO SEASONAL LEVELS. AS A
RESULT...WE/RE EXPECTING DRIER CONDITIONS TO RETURN TO THE ISLAND
CHAIN...WITH SHOWERS FAVORING THE COASTAL WATERS DURING THE NIGHT
AND THE INTERIOR OF THE ISLANDS DURING THE AFTERNOON/EVENING
HOURS.

MONDAY THROUGH NEXT FRIDAY...
MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT SHOWING A WEAKENING
COLD FRONT APPROACHING FROM THE NORTHWEST ON MONDAY...THEN PUSHING
SLOWLY THROUGH THE ISLAND CHAIN MONDAY NIGHT THROUGH TUESDAY
NIGHT. THE MOISTURE IS EXPECTED TO BE RATHER SHALLOW WITH LITTLE
TO NO UPPER LEVEL FORCING FOR ASCENT...SO NOT MUCH MORE THAN A
BROKEN LINE OF SHOWERS IS EXPECTED TO MOVE THROUGH THE ISLANDS IN
ASSOCIATION WITH THE FRONT. WEAK HIGH PRESSURE IS THEN EXPECTED TO
BUILD OVER OR JUST NORTH OF THE ISLANDS DURING THE MIDDLE OF NEXT
WEEK...WITH AN AFTERNOON SEA BREEZES AND OVERNIGHT LAND BREEZES
EXPECTED. BOTH THE 12Z GFS AND 12Z ECMWF SHOW A STRONGER RIDGE OF
HIGH PRESSURE BUILDING NORTH OF THE STATE LATE NEXT WEEK...AND
THIS SHOULD ALLOW THE TRADE WINDS TO RETURN TO THE ISLAND CHAIN BY
NEXT FRIDAY.

&&

.AVIATION...
THE AIRMASS OVER THE STATE REMAINS MOIST AND UNSTABLE. A WEAK TROUGH
PASSING WEST TO EAST ACROSS THE AREA WILL TRIGGER LOCALLY HEAVY
SHOWERS AND THUNDERSTORMS. DAYTIME HEATING WILL FURTHER ENCOURAGE
CONVECTIVE DEVELOPMENT AND FOCUS IT OVER INLAND AREAS.

AIRMETS HAVE BEEN ISSUED FOR MOUNTAIN OBSCURATION OVER KAUAI AND
OAHU...AND CONDITIONS MAY SPREAD EASTWARD TO MAUI COUNTY IN THE
AFTERNOON...AND POSSIBLY TO WINDWARD BIG ISLAND OVERNIGHT.

LIGHTNING ACTIVITY ACROSS KAUAI AND OAHU THIS MORNING IS EXPECTED TO
SPREAD ACROSS THE REMAINDER OF THE ISLANDS BY AFTERNOON AND PERSIST
OVERNIGHT. EXPECT GUSTY VARIABLE WINDS IN AND NEAR ANY THUNDERSTORMS.
SHOWERS AND THUNDERSTORMS WILL ALSO BRING REDUCED VISIBILITIES AND
CEILINGS. SIGMET NOVEMBER IS IN EFFECT FOR EMBEDDED THUNDERSTORMS
NEAR KAUAI AND OAHU.

&&

.MARINE...
AN ACTIVE WEATHER PATTERN OVER THE ISLANDS WILL LEAD TO
THUNDERSTORMS OVER THE COASTAL WATERS TODAY INTO TONIGHT.
THUNDERSTORMS WILL BRING THE CHANCE OF HEAVY RAIN...REDUCED
VISIBILITIES...STRONG GUSTY WINDS...LIGHTNING...AND HAIL. IF
CONDITIONS WARRANT...SHORT-FUSED SPECIAL MARINE WARNINGS MAY NEED
TO BE ISSUED.

OTHERWISE...WINDS AND SEAS AROUND HAWAII ARE EXPECTED TO REMAIN
QUIET THROUGH MONDAY. THE CURRENT SMALL NORTH-NORTHWEST SWELL WILL
SUBSIDE THROUGH TODAY. ANOTHER SMALL NORTHWEST SWELL WILL PEAK
SUNDAY AND SUBSIDE THROUGH MONDAY. SURF WILL REMAIN BELOW ADVISORY
LEVELS WITH THESE EPISODES.

A VERY LARGE NORTHWEST SWELL IS FORECAST TO ARRIVE BEGINNING TUESDAY
AND PEAK LATE TUESDAY BEFORE SUBSIDING THROUGH THE WEEK...WITH WARNING
LEVEL SURF EXPECTED ACROSS NORTH AND WEST FACING SHORES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NIIHAU-KAUAI-OAHU.

&&

DISCUSSION...JELSEMA
AVIATION...A BEDAL
MARINE...EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 2:06 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 25, 2:28 PM HSTFlash Flood WarningHFOKalawao3 hr
Mar 25, 3:06 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kalawao24 hr
Mar 25, 4:09 PM HSTSpecial Marine WarningHFO2 hr
Mar 25, 5:03 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 25, 5:42 PM HSTSpecial Marine WarningHFO93 min
Mar 25, 7:05 PM HSTSpecial Marine WarningHFO115 min
Mar 25, 7:44 PM HSTAreal Flood AdvisoryHFOKalawao106 min
Mar 25, 8:51 PM HSTSpecial Marine WarningHFO114 min
Mar 25, 10:38 PM HSTSpecial Marine WarningHFO112 min
Mar 26, 3:34 AM HSTWind AdvisoryHFOHawaii36 hr

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.